• Previous Article
    Quantitative statistical stability and linear response for irrational rotations and diffeomorphisms of the circle
  • DCDS Home
  • This Issue
  • Next Article
    Characterizing entropy dimensions of minimal mutidimensional subshifts of finite type
doi: 10.3934/dcds.2021145
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

On the improved interior regularity of a boundary value problem modelling the displacement of a linearly elastic elliptic membrane shell subject to an obstacle

Department of Mathematics and Institute for Scientific Computing and Applied Mathematics, Indiana University, Rawles Hall, 831 East 3rd St, Bloomington, IN 47405-5701, USA, ORCID: 0000-0001-8087-7811

*Corresponding author: Paolo Piersanti

The author is greatly indebted to Professor Philippe G. Ciarlet for his encouragement and guidance.
The author would like to express his sincere gratitude to the Anonymous Referee for the proposed suggestions and improvements

Received  February 2021 Revised  August 2021 Early access October 2021

In this paper we show that the solution of an obstacle problem for linearly elastic elliptic membrane shells enjoys higher differentiability properties in the interior of the domain where it is defined.

Citation: Paolo Piersanti. On the improved interior regularity of a boundary value problem modelling the displacement of a linearly elastic elliptic membrane shell subject to an obstacle. Discrete & Continuous Dynamical Systems, doi: 10.3934/dcds.2021145
References:
[1]

S. AgmonA. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math., 12 (1959), 623-727.  doi: 10.1002/cpa.3160120405.  Google Scholar

[2]

S. AgmonA. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II, Comm. Pure Appl. Math., 17 (1964), 35-92.  doi: 10.1002/cpa.3160170104.  Google Scholar

[3] S. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, Cambridge, 2004.  doi: 10.1017/CBO9780511804441.  Google Scholar
[4]

L. A. Caffarelli and A. Friedman, The obstacle problem for the biharmonic operator, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 6 (1979), 151-184.   Google Scholar

[5]

L. A. CaffarelliA. Friedman and A. Torelli, The two-obstacle problem for the biharmonic operator, Pacific J. Math., 103 (1982), 325-335.  doi: 10.2140/pjm.1982.103.325.  Google Scholar

[6]

P. G. Ciarlet, Mathematical Elasticity. Vol. I: Three-Dimensional Elasticity, North-Holland, Amsterdam, 1988.  Google Scholar

[7]

P. G. Ciarlet, Mathematical Elasticity. Vol. III: Theory of Shells., North-Holland, Amsterdam, 2000.  Google Scholar

[8]

P. G. Ciarlet, An Introduction to Differential Geometry with Applications to Elasticity, Springer, Dordrecht, 2005.  Google Scholar

[9]

P. G. Ciarlet, Linear and Nonlinear Functional Analysis with Applications, Society for Industrial and Applied Mathematics, Philadelphia, 2013.  Google Scholar

[10]

P. G. Ciarlet and P. Destuynder, A justification of the two-dimensional linear plate model, J. Mécanique, 18 (1979), 315-344.   Google Scholar

[11]

P. G. Ciarlet and V. Lods, Asymptotic analysis of linearly elastic shells. I. Justification of membrane shell equations, Arch. Rational Mech. Anal., 136 (1996), 119-161.  doi: 10.1007/BF02316975.  Google Scholar

[12]

P. G. Ciarlet and V. Lods, On the ellipticity of linear membrane shell equations, J. Math. Pures Appl., 75 (1996), 107-124.   Google Scholar

[13]

P. G. CiarletC. Mardare and P. Piersanti, Un problème de confinement pour une coque membranaire linéairement élastique de type elliptique, C. R. Math. Acad. Sci. Paris, 356 (2018), 1040-1051.  doi: 10.1016/j.crma.2018.08.002.  Google Scholar

[14]

P. G. CiarletC. Mardare and P. Piersanti, An obstacle problem for elliptic membrane shells, Math. Mech. Solids, 24 (2019), 1503-1529.  doi: 10.1177/1081286518800164.  Google Scholar

[15]

P. G. Ciarlet and P. Piersanti, A confinement problem for a linearly elastic Koiter's shell, C. R. Math. Acad. Sci. Paris, 357 (2019), 221-230.  doi: 10.1016/j.crma.2019.01.004.  Google Scholar

[16]

P. G. Ciarlet and P. Piersanti, Obstacle problems for Koiter's shells, Math. Mech. Solids, 24 (2019), 3061-3079.  doi: 10.1177/1081286519825979.  Google Scholar

[17]

P. G. Ciarlet and E. Sanchez-Palencia, An existence and uniqueness theorem for the two-dimensional linear membrane shell equations, J. Math. Pures Appl., 75 (1996), 51-67.   Google Scholar

[18]

L. C. Evans, Partial Differential Equations, 2$^{nd}$ edition, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[19]

J. Frehse, Zum Differenzierbarkeitsproblem bei Variationsungleichungen höherer Ordnung. (German), Abh. Math. Sem. Univ. Hamburg, 36 (1971), 140-149.  doi: 10.1007/BF02995917.  Google Scholar

[20]

J. Frehse, On the regularity of the solution of the biharmonic variational inequality, Manuscripta Math., 9 (1973), 91-103.  doi: 10.1007/BF01320669.  Google Scholar

[21]

A. Léger and B. Miara, Mathematical justification of the obstacle problem in the case of a shallow shell, J. Elasticity, 90 (2008), 241-257.  doi: 10.1007/s10659-007-9141-1.  Google Scholar

[22]

A. Léger and B. Miara, A linearly elastic shell over an obstacle: The flexural case, J. Elasticity, 131 (2018), 19-38.  doi: 10.1007/s10659-017-9643-4.  Google Scholar

[23]

M. E. Mezabia, D. A. Chacha and A. Bensayah, Modelling of frictionless Signorini problem for a linear elastic membrane shell, Applicable Analysis, 2020. doi: 10.1080/00036811.2020.1807008.  Google Scholar

[24]

P. Piersanti, On the improved interior regularity of the solution of a fourth order elliptic problem modelling the displacement of a linearly elastic shallow shell subject to an obstacle, Asymptot. Anal.. Google Scholar

[25]

R. Piersanti, P. C. Africa, M. Fedele, C. Vergara, L. Dedè, A. F. Corno and A. Quarteroni, Modeling cardiac muscle fibers in ventricular and atrial electrophysiology simulations, Comput. Methods Appl. Mech. Engrg., 373 (2021), 33pp. doi: 10.1016/j.cma.2020.113468.  Google Scholar

[26]

F. RegazzoniL. Dedè and A. Quarteroni, Active force generation in cardiac muscle cells: Mathematical modeling and numerical simulation of the actin-myosin interaction, Vietnam J. Math., 49 (2021), 87-118.  doi: 10.1007/s10013-020-00433-z.  Google Scholar

[27]

A. Rodríguez-Arós, Mathematical justification of the obstacle problem for elastic elliptic membrane shells, Appl. Anal., 97 (2018), 1261-1280.  doi: 10.1080/00036811.2017.1337894.  Google Scholar

[28]

A. ZingaroL. DedèF. Menghini and A. Quarteroni, Hemodynamics of the heart's left atrium based on a Variational Multiscale-LES numerical method, Eur. J. Mech. B Fluids, 89 (2021), 380-400.  doi: 10.1016/j.euromechflu.2021.06.014.  Google Scholar

show all references

References:
[1]

S. AgmonA. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math., 12 (1959), 623-727.  doi: 10.1002/cpa.3160120405.  Google Scholar

[2]

S. AgmonA. Douglis and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. II, Comm. Pure Appl. Math., 17 (1964), 35-92.  doi: 10.1002/cpa.3160170104.  Google Scholar

[3] S. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, Cambridge, 2004.  doi: 10.1017/CBO9780511804441.  Google Scholar
[4]

L. A. Caffarelli and A. Friedman, The obstacle problem for the biharmonic operator, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 6 (1979), 151-184.   Google Scholar

[5]

L. A. CaffarelliA. Friedman and A. Torelli, The two-obstacle problem for the biharmonic operator, Pacific J. Math., 103 (1982), 325-335.  doi: 10.2140/pjm.1982.103.325.  Google Scholar

[6]

P. G. Ciarlet, Mathematical Elasticity. Vol. I: Three-Dimensional Elasticity, North-Holland, Amsterdam, 1988.  Google Scholar

[7]

P. G. Ciarlet, Mathematical Elasticity. Vol. III: Theory of Shells., North-Holland, Amsterdam, 2000.  Google Scholar

[8]

P. G. Ciarlet, An Introduction to Differential Geometry with Applications to Elasticity, Springer, Dordrecht, 2005.  Google Scholar

[9]

P. G. Ciarlet, Linear and Nonlinear Functional Analysis with Applications, Society for Industrial and Applied Mathematics, Philadelphia, 2013.  Google Scholar

[10]

P. G. Ciarlet and P. Destuynder, A justification of the two-dimensional linear plate model, J. Mécanique, 18 (1979), 315-344.   Google Scholar

[11]

P. G. Ciarlet and V. Lods, Asymptotic analysis of linearly elastic shells. I. Justification of membrane shell equations, Arch. Rational Mech. Anal., 136 (1996), 119-161.  doi: 10.1007/BF02316975.  Google Scholar

[12]

P. G. Ciarlet and V. Lods, On the ellipticity of linear membrane shell equations, J. Math. Pures Appl., 75 (1996), 107-124.   Google Scholar

[13]

P. G. CiarletC. Mardare and P. Piersanti, Un problème de confinement pour une coque membranaire linéairement élastique de type elliptique, C. R. Math. Acad. Sci. Paris, 356 (2018), 1040-1051.  doi: 10.1016/j.crma.2018.08.002.  Google Scholar

[14]

P. G. CiarletC. Mardare and P. Piersanti, An obstacle problem for elliptic membrane shells, Math. Mech. Solids, 24 (2019), 1503-1529.  doi: 10.1177/1081286518800164.  Google Scholar

[15]

P. G. Ciarlet and P. Piersanti, A confinement problem for a linearly elastic Koiter's shell, C. R. Math. Acad. Sci. Paris, 357 (2019), 221-230.  doi: 10.1016/j.crma.2019.01.004.  Google Scholar

[16]

P. G. Ciarlet and P. Piersanti, Obstacle problems for Koiter's shells, Math. Mech. Solids, 24 (2019), 3061-3079.  doi: 10.1177/1081286519825979.  Google Scholar

[17]

P. G. Ciarlet and E. Sanchez-Palencia, An existence and uniqueness theorem for the two-dimensional linear membrane shell equations, J. Math. Pures Appl., 75 (1996), 51-67.   Google Scholar

[18]

L. C. Evans, Partial Differential Equations, 2$^{nd}$ edition, American Mathematical Society, Providence, RI, 2010. doi: 10.1090/gsm/019.  Google Scholar

[19]

J. Frehse, Zum Differenzierbarkeitsproblem bei Variationsungleichungen höherer Ordnung. (German), Abh. Math. Sem. Univ. Hamburg, 36 (1971), 140-149.  doi: 10.1007/BF02995917.  Google Scholar

[20]

J. Frehse, On the regularity of the solution of the biharmonic variational inequality, Manuscripta Math., 9 (1973), 91-103.  doi: 10.1007/BF01320669.  Google Scholar

[21]

A. Léger and B. Miara, Mathematical justification of the obstacle problem in the case of a shallow shell, J. Elasticity, 90 (2008), 241-257.  doi: 10.1007/s10659-007-9141-1.  Google Scholar

[22]

A. Léger and B. Miara, A linearly elastic shell over an obstacle: The flexural case, J. Elasticity, 131 (2018), 19-38.  doi: 10.1007/s10659-017-9643-4.  Google Scholar

[23]

M. E. Mezabia, D. A. Chacha and A. Bensayah, Modelling of frictionless Signorini problem for a linear elastic membrane shell, Applicable Analysis, 2020. doi: 10.1080/00036811.2020.1807008.  Google Scholar

[24]

P. Piersanti, On the improved interior regularity of the solution of a fourth order elliptic problem modelling the displacement of a linearly elastic shallow shell subject to an obstacle, Asymptot. Anal.. Google Scholar

[25]

R. Piersanti, P. C. Africa, M. Fedele, C. Vergara, L. Dedè, A. F. Corno and A. Quarteroni, Modeling cardiac muscle fibers in ventricular and atrial electrophysiology simulations, Comput. Methods Appl. Mech. Engrg., 373 (2021), 33pp. doi: 10.1016/j.cma.2020.113468.  Google Scholar

[26]

F. RegazzoniL. Dedè and A. Quarteroni, Active force generation in cardiac muscle cells: Mathematical modeling and numerical simulation of the actin-myosin interaction, Vietnam J. Math., 49 (2021), 87-118.  doi: 10.1007/s10013-020-00433-z.  Google Scholar

[27]

A. Rodríguez-Arós, Mathematical justification of the obstacle problem for elastic elliptic membrane shells, Appl. Anal., 97 (2018), 1261-1280.  doi: 10.1080/00036811.2017.1337894.  Google Scholar

[28]

A. ZingaroL. DedèF. Menghini and A. Quarteroni, Hemodynamics of the heart's left atrium based on a Variational Multiscale-LES numerical method, Eur. J. Mech. B Fluids, 89 (2021), 380-400.  doi: 10.1016/j.euromechflu.2021.06.014.  Google Scholar

[1]

Christos Gavriel, Richard Vinter. Regularity of minimizers for second order variational problems in one independent variable. Discrete & Continuous Dynamical Systems, 2011, 29 (2) : 547-557. doi: 10.3934/dcds.2011.29.547

[2]

Annamaria Canino, Elisa De Giorgio, Berardino Sciunzi. Second order regularity for degenerate nonlinear elliptic equations. Discrete & Continuous Dynamical Systems, 2018, 38 (8) : 4231-4242. doi: 10.3934/dcds.2018184

[3]

Xiaoli Chen, Jianfu Yang. Improved Sobolev inequalities and critical problems. Communications on Pure & Applied Analysis, 2020, 19 (7) : 3673-3695. doi: 10.3934/cpaa.2020162

[4]

Kaifang Liu, Lunji Song, Shan Zhao. A new over-penalized weak galerkin method. Part Ⅰ: Second-order elliptic problems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2411-2428. doi: 10.3934/dcdsb.2020184

[5]

Doyoon Kim, Seungjin Ryu. The weak maximum principle for second-order elliptic and parabolic conormal derivative problems. Communications on Pure & Applied Analysis, 2020, 19 (1) : 493-510. doi: 10.3934/cpaa.2020024

[6]

Guanrong Li, Yanping Chen, Yunqing Huang. A hybridized weak Galerkin finite element scheme for general second-order elliptic problems. Electronic Research Archive, 2020, 28 (2) : 821-836. doi: 10.3934/era.2020042

[7]

A. Aghajani, S. F. Mottaghi. Regularity of extremal solutions of semilinaer fourth-order elliptic problems with general nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (3) : 887-898. doi: 10.3934/cpaa.2018044

[8]

Leonardo Colombo, David Martín de Diego. Second-order variational problems on Lie groupoids and optimal control applications. Discrete & Continuous Dynamical Systems, 2016, 36 (11) : 6023-6064. doi: 10.3934/dcds.2016064

[9]

Zongming Guo, Fangshu Wan. Weighted fourth order elliptic problems in the unit ball. Electronic Research Archive, , () : -. doi: 10.3934/era.2021061

[10]

Filippo Gazzola. Critical exponents which relate embedding inequalities with quasilinear elliptic problems. Conference Publications, 2003, 2003 (Special) : 327-335. doi: 10.3934/proc.2003.2003.327

[11]

Rong Xiao, Yuying Zhou. Multiple solutions for a class of semilinear elliptic variational inclusion problems. Journal of Industrial & Management Optimization, 2011, 7 (4) : 991-1002. doi: 10.3934/jimo.2011.7.991

[12]

Tomas Godoy, Alfredo Guerin. Existence of nonnegative solutions to singular elliptic problems, a variational approach. Discrete & Continuous Dynamical Systems, 2018, 38 (3) : 1505-1525. doi: 10.3934/dcds.2018062

[13]

Ana Maria Bertone, J.V. Goncalves. Discontinuous elliptic problems in $R^N$: Lower and upper solutions and variational principles. Discrete & Continuous Dynamical Systems, 2000, 6 (2) : 315-328. doi: 10.3934/dcds.2000.6.315

[14]

Bernd Kawohl, Vasilii Kurta. A Liouville comparison principle for solutions of singular quasilinear elliptic second-order partial differential inequalities. Communications on Pure & Applied Analysis, 2011, 10 (6) : 1747-1762. doi: 10.3934/cpaa.2011.10.1747

[15]

Yusuke Murase, Risei Kano, Nobuyuki Kenmochi. Elliptic Quasi-variational inequalities and applications. Conference Publications, 2009, 2009 (Special) : 583-591. doi: 10.3934/proc.2009.2009.583

[16]

Andrea Cianchi, Vladimir Maz'ya. Global gradient estimates in elliptic problems under minimal data and domain regularity. Communications on Pure & Applied Analysis, 2015, 14 (1) : 285-311. doi: 10.3934/cpaa.2015.14.285

[17]

Sun-Sig Byun, Yumi Cho, Shuang Liang. Calderón-Zygmund estimates for quasilinear elliptic double obstacle problems with variable exponent and logarithmic growth. Discrete & Continuous Dynamical Systems - B, 2020, 25 (10) : 3843-3855. doi: 10.3934/dcdsb.2020038

[18]

G. Bonanno, Salvatore A. Marano. Highly discontinuous elliptic problems. Conference Publications, 1998, 1998 (Special) : 118-123. doi: 10.3934/proc.1998.1998.118

[19]

Wenxiong Chen, Congming Li. Indefinite elliptic problems in a domain. Discrete & Continuous Dynamical Systems, 1997, 3 (3) : 333-340. doi: 10.3934/dcds.1997.3.333

[20]

Leonardo Colombo. Second-order constrained variational problems on Lie algebroids: Applications to Optimal Control. Journal of Geometric Mechanics, 2017, 9 (1) : 1-45. doi: 10.3934/jgm.2017001

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (7)
  • HTML views (17)
  • Cited by (0)

Other articles
by authors

[Back to Top]